North Carolina, 2001

Flash Flood in North Carolina, August 30 to 31, 2001

August 30 to 31, 2001 · NWS RAH · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 30, 8:30 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 30, 8:30 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
930 PM EDT THU AUG 30 2001

...PROBLEM OF THE NIGHT IS THE INCREASE IN SHOWERS AND ISOLATED
THUNDERSTORMS ASSOCIATED WITH UPPER LEVEL ENERGY MOVING OVERHEAD...

WATER VAPOR IMAGERY INDICATED A VORTICITY MAXIMA OVER THE SOUTHWEST
PIEDMONT OF NC DURING THE MID EVENING. THIS FEATURE HAS A ILL DEFINED
BACK EDGE STRETCHING SOUTHWARD INTO SC AROUND CAE. SHOWERS AND
ISOLATED THUNDERSTORMS BECAME MORE NUMEROUS AGAIN AROUND SUNSET
WITH THIS FEATURE JUST WEST OF RDU. THE ACTIVITY IS FAIRLY SLOW
MOVING AND IF IT INCREASES IN INTENSITY... IT WILL BE CAPABLE
OF PRODUCING SOME HEAVY RAINFALL AMOUNTS.

THE AIR MASS CONTINUES UNSTABLE BUT IT WAS WORKED OVER FAIRLY WELL
BY CONVECTION EARLIER. THIS WILL LIKELY LIMIT THE CURRENT ACTIVITY
FROM BECOMING A PROBLEM.

WE MAY YET NEED TO ADD MENTION OF LOCALLY HEAVY RAIN TO SOME
COUNTIES... EAST OF THE TRIAD AND ALBEMARLE/BADIN... UNTIL THE UPPER
ENERGY PUSHES EAST. THE CURRENT TREND OF LOWER POP LATE TONIGHT
STILL SEEMS ON TARGET.

NO OTHER CHANGES AT THIS TIME.

.RAH...NONE.

BADGETT

In the hours before

Special weather statement, Aug 30, 9:29 PM EST, 31 minutes before
NCZ040-310530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1029 PM EDT THU AUG 30 2001

...HEAVY RAINFALL OVER CHATHAM COUNTY...

RADAR ESTIMATES HAVE SHOWN THAT A SWATH OF ONE TO TWO INCHES OF
RAINFALL HAS OCCURRED SINCE 700 PM THIS EVENING OVER CENTRAL CHATHAM
COUNTY.  THIS IN ADDITION TO RAIN FROM SHOWERS AND THUNDERSTORMS
EARLIER IN THE AFTERNOON MAY HAVE CAUSED LOCALIZED AMOUNTS UP TO
FIVE INCHES AND MAY HAVE SWOLLEN MANY CREEKS AND STREAMS IN THE AREA.

THE HEAVIEST RAIN HAS OCCURRED FROM NEAR THE TOWN OF HASTY IN
WESTERN CHATHAM COUNTY EASTWARD TO NEAR PITTSBORO AND FEARRINGTON
NEAR JORDAN LAKE.  CREEKS IN THE AREA...INCLUDING TICK CREEK AND
ROCKY RIVER THAT EMPTY INTO DEEP RIVER TO THE SOUTH WILL EXPERIENCE
RAPID RISES TONIGHT.

PEOPLE ALONG THESE CREEKS AND RIVERS AND TRAVELING ON ROADS IN THE
AREA TONIGHT ARE ADVISED TO USE CAUTION.  NEVER DRIVE THROUGH WATER
FLOWING ACROSS ROADS AND HIGHWAYS...ESPECIALLY AT NIGHT.

FLOODED ROADWAYS SHOULD BE REPORTED TO EMERGENCY OFFICIALS AND
QUICKLY RELAYED TO THE NATIONAL WEATHER SERVICE.  ADDITIONAL SHOWERS
AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN ARE POSSIBLE LATE TONIGHT
OVER CHATHAM COUNTY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RFG

The radar

The Raleigh/Durham radar (KRAX), 69 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Chatham

When
August 30, 10:00 PM EST to August 31, 12:30 AM EST
Where
Chatham County, Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
35.703, -79.255 (the zone’s center; the record gives no point)

Some basements and buisnesses were flooded in Pittsboro. Hanks Chapel and Austin Chapel Roads were closed, southwest of Pittsboro.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2001Every state in 2001This day in weather historyWarnings in North Carolina, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262834.